Alert archive / Hawaii / Wind Advisories in 2015

Wind Advisory 18, NWS Honolulu, HI

May 22, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at May 22, 2015, 10:44 PM HST for Hawaii County, Hawaii. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 22, 2015, 10:44 PM HST (08:44 UTC)
Expired
May 23, 2015, 9:53 AM HST
In force
11 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 8.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

604 
WWHW70 PHFO 230844
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1044 PM HST FRI MAY 22 2015

...STRONG WINDS OVER THE BIG ISLAND SUMMITS...

.A MID LEVEL TROUGH PASSING NORTH OF THE STATE WILL BRING PERIODS
OF STRONG WINDS TO THE SUMMITS OF MAUNA KEA AND MAUNA LOA
OVERNIGHT INTO SATURDAY MORNING.

HIZ028-232200-
/O.NEW.PHFO.WI.Y.0018.150523T0844Z-150523T2200Z/
BIG ISLAND SUMMITS-
1044 PM HST FRI MAY 22 2015

...WIND ADVISORY IN EFFECT UNTIL NOON HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON HST SATURDAY. 

* WINDS...WEST 30 TO 45 MPH WITH LOCALIZED GUSTS OVER 55 MPH.

* TIMING...THROUGH NOON HST SATURDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

JACOBSON
2 follow-up statements
465 
WWHW70 PHFO 231334
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 AM HST SAT MAY 23 2015

...STRONG WINDS OVER THE BIG ISLAND SUMMITS...

.A MID LEVEL TROUGH PASSING NORTH OF THE STATE WILL BRING PERIODS
OF STRONG WINDS TO THE SUMMITS OF MAUNA KEA AND MAUNA LOA THROUGH
THIS MORNING.

HIZ028-232200-
/O.CON.PHFO.WI.Y.0018.000000T0000Z-150523T2200Z/
BIG ISLAND SUMMITS-
334 AM HST SAT MAY 23 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON HST TODAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON HST TODAY. 

* WINDS...WEST 30 TO 45 MPH WITH LOCALIZED GUSTS OVER 55 MPH. THE
  STRONGEST WINDS WILL AFFECT ELEVATIONS ABOVE 12 THOUSAND FEET.

* TIMING...THROUGH NOON HST.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

JACOBSON
195 
WWHW70 PHFO 231953
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
953 AM HST SAT MAY 23 2015

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS CANCELLED...

HIZ028-232100-
/O.CAN.PHFO.WI.Y.0018.000000T0000Z-150523T2200Z/
BIG ISLAND SUMMITS-
953 AM HST SAT MAY 23 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED.

$$
WROE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 22, 8:55 PM HST, 1 hour 49 minutes earlier.

Area forecast discussion, May 22, 8:55 PM HST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
855 PM HST FRI MAY 22 2015

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE OVER MAUI COUNTY OVERNIGHT...AND THE
WINDWARD BIG ISLAND SATURDAY AND SATURDAY NIGHT...BEFORE
DISSIPATING SOUTH OF THE BIG ISLAND ON SUNDAY. A BRIEF PERIOD OF
BREEZY NORTHEAST WINDS WILL ACCOMPANY THE FRONT...FOCUSING MOST
OF ITS ASSOCIATED MOISTURE ALONG WINDWARD SLOPES AND COASTS. AFTER
THE FRONT PASSES...LIGHT TO MODERATE NORTHEAST TO NORTH WINDS WILL
PREVAIL INTO EARLY NEXT WEEK...WITH BRIEF SHOWERS FAVORING
WINDWARD AREAS...ESPECIALLY DURING NIGHTS AND MORNINGS.
HOWEVER...A CLOUD BAND MOVING OVER THE ISLANDS ON SUNDAY MAY BRING
A FEW EXTRA WINDWARD SHOWERS.

&&

.DISCUSSION...
A BAND OF LOW CLOUDS ACCOMPANIED BY SCATTERED SHOWERS MARKS A WEAK
COLD FRONT...WHICH LIES ACROSS OAHU AND MOLOKAI AS OF MID EVENING.
SOME ISOLATED HEAVY RAINS OCCURRED LATE THIS AFTERNOON OVER PARTS
OF OAHU...AND LOCALLY HEAVIER SHOWERS HAVE FIRED UP RECENTLY
ACROSS EASTERN OAHU AND MOLOKAI...REQUIRING FLOOD ADVISORIES TO BE
ISSUED. ELSEWHERE AROUND THE STATE...NORTHERLY FLOW PREVAILS
ACROSS KAUAI BEHIND THE FRONT...WITH LIGHT WINDS AND WIDELY
SCATTERED SHOWERS AROUND MAUI AND THE BIG ISLAND. SURFACE ANALYSIS
DEPICTS THE AFOREMENTIONED FRONT STRETCHING SW FROM A LOW CENTERED
ABOUT 900 MILES NNE OF PHNL...WITH A 1025 MB HIGH CENTERED ABOUT
1000 MILES NW OF KAUAI. AN UNSEASONABLY DEEP TROUGH ALOFT IS
LOCATED OVER THE CENTRAL PACIFIC...SUPPORTING THE UNUSUAL MOVEMENT
OF THE SURFACE FRONT SOUTHWARD ACROSS THE MAIN HAWAIIAN ISLANDS IN
LATE MAY. MIMIC-TPW SATELLITE IMAGERY DEPICTS A NARROW BAND OF
SOMEWHAT ENHANCED MOISTURE ALONG THE FRONT...WITH ESTIMATED PWATS
UP TO 1.5 INCHES. THIS AGREES WELL WITH THE 00Z LIHUE SOUNDING...
WHICH FOUND A HIGH/WEAK INVERSION BASED NEAR 12K FEET AND PWAT OF
1.4 INCHES. THE 00Z HILO SOUNDING REFLECTED A DRIER AIRMASS AHEAD
OF THE FRONT...WITH THE INVERSION BASED NEAR 9500 FEET AND PWAT OF
1.19 INCHES.

OVERNIGHT AND SATURDAY...EXPECT THE WEAK FRONT TO CONTINUE MOVING
SOUTHWARD THROUGH THE STATE. BUILDING N/NE FLOW FILTERING THROUGH
THE FRONT WILL FOCUS MOST OF THE SHOWER ACTIVITY ACROSS WINDWARD
AND MAUKA AREAS. LOCALIZED HEAVIER SHOWERS WILL REMAIN POSSIBLE
ALONG THE FRONT THROUGH AT LEAST THE REST OF THIS EVENING AND
POSSIBLY INTO LATE TONIGHT. WOULD EXPECT MOSTLY LIGHTER SHOWERS
ON SATURDAY AS LOW LEVEL CONVERGENCE ALONG THE FRONT WEAKENS.
HAVE UPDATED THE FORECAST TO BRING THE HIGH POPS FURTHER SOUTH AND
EAST ACROSS MOLOKAI AND WEST MAUI FOR THIS EVENING.

THE FRONT WILL USHER IN A SLIGHTLY DRIER AIR MASS...WITH DEW
POINTS DROPPING ABOUT 3-5 DEGREES F. THUS SLIGHTLY COOLER AND
DRIER WEATHER IS EXPECTED FOR THE SMALLER ISLANDS ON SATURDAY.

THE PARENT LOW OF THE FRONT WILL STALL FAR NNE OF THE STATE
OVERNIGHT...THEN MOVE S AND WEAKEN THROUGH THE WEEKEND...AS HIGH
PRESSURE BUILDS FAR NW OF THE AREA. THIS WILL KEEP A RELATIVELY
COOL NE WIND FLOW OVER THE AREA. SHALLOW BANDS OF MOISTURE
ROTATING AROUND THE LOW WILL BRING SHOWERS MAINLY ACROSS THE NORTH
AND EAST FACING SLOPES...BUT THE ATMOSPHERE WILL REMAIN RELATIVELY
STABLE THROUGH THE PERIOD. GFS CONTINUES TO INDICATE THAT ONE WEAK
BAND OF ENHANCED MOISTURE WILL MOVE ACROSS THE STATE SUNDAY AND
SUNDAY NIGHT. NE FLOW WILL REMAIN LIGHT TO MODERATE THROUGH MONDAY...
BUT SHOULD THEN WEAKEN TOWARD THE MIDDLE OF NEXT WEEK AS LOW
PRESSURE LINGERS FAR TO OUR NORTH AND HIGH PRESSURE WEAKENS TO
OUR NORTHWEST. THIS WILL LIKELY ALLOW LAND AND SEA BREEZES TO
DOMINATE THE ISLAND WIND/WEATHER ONCE AGAIN. THE LOW SHOULD FINALLY
EXIT TO THE NE TOWARD THE END OF NEXT WEEK...ALLOWING THE RETURN
OF LIGHT TO MODERATE TRADES.

&&

.AVIATION...
A WEAKENING COLD FRONT WILL SHIFT SOUTHEAST THROUGH MAUI COUNTY
TONIGHT AND INTO THE BIG ISLAND ON SATURDAY. TEMPORARY MVFR
CIGS/VSBYS WILL BE POSSIBLE AT THE TERMINALS AS THE FRONT PUSHES
THROUGH...WITH IMPROVING CONDITIONS EXPECTED BEHIND THE FRONT.

AIRMET SIERRA IS IN EFFECT FOR MOUNTAIN OBSCURATION ACROSS KAUAI
OAHU MOLOKAI AND MAUI. CONDITIONS SHOULD IMPROVE LATER TONIGHT
ACROSS KAUAI AND OAHU. THE AIRMET MAY NEED TO BE EXPANDED TO INCLUDE
LANAI LATER THIS EVENING...AND POSSIBLY PORTIONS OF THE BIG ISLAND
SATURDAY MORNING.

&&

.MARINE...
NORTHERLY WINDS INCREASED TO 19 KT LATE FRIDAY AFTERNOON AT PHBK...
AND A SMALL CRAFT ADVISORY /SCA/ IS IN EFFECT FOR THE ADJACENT
LEEWARD KAUAI COASTAL WATERS THROUGH SATURDAY. WILL KEEP AN EYE ON
OTHER AREAS OVERNIGHT TO SEE IF 25 KT WINDS MAY DEVELOP AS THE
FRONT MOVES THROUGH...BUT CURRENT FORECASTS SHOW WINDS AROUND 20
KT AT MOST. MODERATE N/NE FLOW IS EXPECTED TO SPREAD SOUTHWARD
ACROSS THE STATE OVERNIGHT AND SATURDAY...AND PREVAIL STATEWIDE
SATURDAY NIGHT AND SUNDAY. WINDS WILL THEN WEAKEN ONCE AGAIN
MONDAY...BECOMING LIGHT WITH POSSIBLE AFTERNOON SEABREEZES
DEVELOPING TUESDAY AND WEDNESDAY.

AN EXTENDED RUN OF S SWELL...GENERATED BY SEVERAL LOWS IN THE DEEP S
PACIFIC OVER THE LAST WEEK...WILL BRING SOMEWHAT ELEVATED SURF TO S
FACING SHORES FOR THE NEXT WEEK. SURF HEIGHTS ARE EXPECTED TO REMAIN
BELOW ADVISORY LEVELS FOR THE BULK OF THE TIME...BUT OVERLAPPING
SWELLS FROM SUNDAY INTO TUESDAY COULD BRING SURF TO NEAR ADVISORY-
LEVELS ALONG EXPOSED S FACING SHORES. A MODERATE NNE SWELL IS
EXPECTED TO ARRIVE ON SUNDAY AND LINGER THROUGH MONDAY...BUT
RELATIVELY SHORT SWELL PERIODS SHOULD RESULTING SURF WELL BELOW
ADVISORY LEVELS ON NORTH FACING SHORES. OTHERWISE...A COUPLE OF
SMALL SWELLS FROM THE NNW AND WNW ARE EXPECTED OVER THE WEEKEND
AND EARLY NEXT WEEK...WITH RESULTANT SURF WELL BELOW ADVISORY LEVELS.
SEE THE LATEST OAHU SURF DISCUSSION /SRDHFO/ FOR MORE DETAILS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 PM HST SATURDAY FOR KAUAI LEEWARD
WATERS.

&&

DISCUSSION/MARINE...JACOBSON
AVIATION...JELSEMA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:23 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
May 22, 3:28 PM HSTSmall Craft AdvisoryHFO27 hr
May 22, 8:25 PM HSTAreal Flood AdvisoryHFOHonolulu110 min
May 22, 8:31 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
May 22, 9:23 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
May 22, 10:38 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
May 22, 11:55 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
May 23, 12:14 AM HSTAreal Flood AdvisoryHFOKalawao4 hr

Nearby

Wind Advisories in Hawaii, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.